Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 228, NWS Sioux Falls, SD

August 24, 1998Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 1998, 8:36 AM CDT for Jackson County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 8:36 AM CDT (13:36 UTC)
Expired
Aug 24, 1998, 9:25 AM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 7:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS1 KFSD 241338 RRA
SVRFSD
MNC063-241425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 AM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 925 AM CDT

* AT 835 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORMS WITH DAMAGING WINDS 27 MILES NORTHEAST OF
  WORTHINGTON OR NEAR WINDOM MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN                   AROUND 840 AM CDT
  ALPHA                    AROUND 855 AM CDT


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

FUHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:15 PM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 9:15 PM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SUN AUG 23 1998

INDEPTH HAND UPR ANLYS SHOWS UNDERFCST SHORT WV MOVG EWD THRU MONT AND
WY TNGT WITH RAPID DVLPMT OF WRM ADV SCT TSTMS INTO SW SD AND NW NEB
THIS EVE MOVG ENEWD. SINCE I UPDATED FOR HIGHER POPS LATE TNGT IN CWA
AND LOOKS LIKE YET HIGHER POPS FOR MON...WL GO INTO SECOND PERIOD OF
FCST TO BEEF UP WORDING...AND ALSO TO GO ALG WITH EARLY EVE QPF.
MOISTURE AVBL WITH THIS SYS WL BE RELATIVELY DEEP FEEDING NWD FM ERN
NEB AND KS THRU MON AND LCLLY HVY RAIN QUITE PSBL SOMEWHERE IN CWA...
BUT WHETHER IT IS TO THE N OR S IS A QUESTION AND WL NOT GO HIGHER
THAN 50 PCT POPS. CLDS AND PRECIP MAY ALSO INHIBIT TEMPS IN SOME AREAS
OF CWA ON MON. NO USE WAITING FOR MODELS THIS EVE AS THEY HAVE NOT
BEEN A LOT OF HELP WITH CONVECTION.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:20 AM CDTSevere Thunderstorm WarningFSDCottonwood50 min
Aug 24, 9:19 AM CDTSevere Thunderstorm WarningFSDRock61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.